Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Rashes on face while on Ketosis diet. Can I use steroid creams? Effect of ketosis on immune system. Advice?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11649 Questions
Every time I go into ketosis I get an inflammed rash on my face. I've noticed that it also comes out in the exact same places; around my mouth, across my forehead and about 2 or so inhces below my eyes. It is hot, itchy and can be painful. It also leaves a scaring which takes about 3 weeks to clear up. I know it is not due to any kind of food allergy because i have done a water fast before and the exact same thing happens. So I definetly think its due to ketosis. Besides not going into ketosis, what do you think could stop the rash even though i go into ketosis? I was thinking to try steriod creams? Also, what about going ito ketosis effects the immune system? Just to add, the rash itself appears 3 or so days after entering into ketosis and gets worse the more weight is lost. I thought prehaps it was due to candida or a bacterial infection, but i've tried creams to control this and it done nothing.
I am overweight and the keto diet has worked best for me, so i am very eagar to control this mysterious side effect.
Thank you
Posted Sun, 22 Apr 2012 in Skin Rash
Answered by Dr. Rakhi Tayal 7 hours later
Thanks for posting your query.
Ketosis diet is associated with skin rashes and urticaria in 14% of people.
You have correctly noticed the association of rashes with ketosis.
These are more like allergic rashes and are treated with oral anti histaminics like fexofenadine or cetrizine along with application of 1% hydrocortisone ointment locally.
You can start taking anti histaminics as soon as you start with your high protein diet so that the severity of rashes can be reduced.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Rashes on face while on Ketosis diet. Can I use steroid creams? Effect of ketosis on immune system. Advice? 6 hours later
Hi there, thank you for your answer. I've tried anti histamines like benadryl and claritin and also hydrocortisone cream; and the rash still comes out as servely as it would without them, though it might relieve some itching. This was why i was considering steroid creams. Please tell me, is fexofenadine or cetrizine stronger than the ones I took? because fexofenadine seems to require a prescription.

Also, is there anything besides these medications that are more effective on the immune system that I could take? Any suggestions are very much appreciated.

Thank you
Answered by Dr. Rakhi Tayal 27 minutes later

Thanks for writing again.

Claritin is equally effective as fexofenadine in preventing skin rashes. Your rashes are more related to the side effect of ketone diet.

You can consider adding montelukast - Singulair to the anti-allergic for a better control. It is available over the counter in US and most probably in UK too.

Dietary modifications might help you. You can add some simple carbohydrates to your diet.

Hope this answer is helpful.

Please accept my answer in case you do not have further queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor